Hail, Union
- When
- February 23, 4:23 PM CST
- Where
- Union County, 1 mi E of Downsville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.617, -92.400
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 23, 3:25 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 325 PM CST MON FEB 23 2004 .DISCUSSION... ACTIVE DAY AS SEVERAL STORMS HAVE PRODUCED PENNY TO GOLF BALL SIZED HAIL FROM DEEP E TX...INTO NW LA THIS AFTERNOON. TOUGH FORECAST IN STORE THROUGH THE NEXT 36 TO 48 HRS IN REGARD TO SUBTLE MODEL DISCREPANCIES WITH IMPULSES EJECTING OUT AHEAD OF OUR DESERT SW UPPER LOW. CONVECTION WHICH FIRED W OF TYR THIS AFTERNOON APPEARED TO DEVELOP IN AREA OF DIFFERENTIAL HEATING...WHERE BREAKS IN THE CLOUD COVER WAS OBSERVED...WITH DRY AIR BEING ENTRAINED INTO DEEP E TX/NCNTRL LA BY EARLY AFTERNOON AHEAD OF LOW VIA WATER VAPOR LOOP... THUS ENHANCING ELEVATED INSTABILITY. WILL DECIDE AT PRESSTIME WHETHER TO MENTION SVR IN THE ZONES THIS EVENING OR NOT FOR NCNTRL LA. ACTIVITY MAY BEGIN TO WIND DOWN BY EARLY THIS EVENING OVER NCNTRL LA AS SHORTWAVE ENERGY EJECTS EAST...BUT H925-850 TROUGH AXIS SETS UP RESIDENCE ALONG THE RED RIVER VALLEY TONITE...WITH THE META PERSISTENT IN ITS 12/18Z RUNS IN PICKING UP ON ANOTHER PIECE OF ENERGY LIFTING NE ACROSS E TX/NCNTRL LA OVERNITE. HAVE GONE LIKELIES AREAWIDE DESPITE THE DRIER GFS...AS LOW LEVEL TROUGH AXIS MAY BEGIN TO SINK SOUTH IN RESPONSE TO RIDGING NOSING SOUTH THROUGH OK/AR OVERNITE. UPPER LOW WILL MOVE E INTO W TX EARLY TUES... THROUGH SCNTRL TX...AND INTO SE TX/SRN LA BY EARLY WED. MODELS CONSISTENT IN DEVELOPING A SFC LOW OVER S TX ALONG A STATIONARY SFC BNDRY/WARM FRONT...MOVING E ALONG THE BNDRY INTO THE NRN GULF BY EARLY EVENING. WHILE PERIODS OF RAIN SHOULD BE ONGOING BY MIDDAY... STRONG OVERRUNNING WILL TAKE SHAPE BY LATE AFTERNOON OVER E TX AS CLOSED LOW PUSHES EAST...THUS HEAVY RAIN A GOOD BET ACROSS OVER THE ALREADY WATERLOGGED AREAS OF DEEP E TX/NCNTRL LA. FFG VALUES ALREADY LOW OVER NCNTRL LA...A BIT HIGHER OVER E TX...AND STEADY EWD PROGRESSION OF THE SYSTEM SHOULD HELP LIMIT FLOODING PROBS. GIVEN THAT IT STILL FALLS 3 PERIODS OUT...WILL FORGO FFA ATTM... BUT MIDNITE SHIFT MAY RECONSIDER IF SYSTEM DOES SLOW DOWN. HOWEVER...GIVEN GFS TRACK RECORD AS OF LATE...HAVE TAKEN THE SLOWER SOLUTION WITH THE SYSTEM...THUS WENT LIKELY POPS OUT EAST WED MORNING. MODELS CONSISTENT WITH A SHARP DIVIDING LINE WITH THE RAIN/DRY AIR TUES NITE AS THE DRY AIR LINGER ON THE N/NW SIDE OF THE SYSTEM... BUT IS POISED TO SPILL SWD ON THE BACKSIDE OF THIS SYSTEM WED... RAPIDLY SHUTTING OFF THE PRECIP MACHINE FROM W TO E. MODEST CAA ALSO ENSUES THEREAFTERWARDS...WITH STRATOCU DECK LINGERING OVER MUCH OF THE AREA THROUGH THE DAY. LOW CLOUDS MAY HANG TOUGH OVER THE E WED. NITE...WITH SFC RIDGE BUILDING E INTO THE REGION THURS. GREAT WEATHER APPEARS ON TAP THROUGH THE END OF THE WEEK...UNTIL THE NEXT LONGWAVE TROUGH BEGINS TO DIG SE THROUGH THE DESERT SW SAT. HAVE KEPT LOW CHANCE POPS OUT W FOR SAT...BUT TAPERED FARTHER E...WITH CHANCE POPS CONTINUING SUN AS SYSTEM SWINGS THROUGH. SHORTWAVE ENERGY LIFTS NE INTO THE GREAT LAKES BY MON MORNING...WITH AIR MASS MODIFYING BEHIND ASSOCIATED FRONTAL BNDRY. NOT EXPECTING MUCH OF A DIURNAL RANGE IN TEMPS TUES GIVEN CLOUD COVER/RAIN...BUT HAVE TRENDED NEAR THE MAV GUIDANCE THROUGH THE SHORT TERM. PRELIMS ARE NEXT... 15 && .PRELIMINARY POINT TEMPS/POPS... SHV 52 57 41 49 / 60 80 90 50 MLU 48 56 43 47 / 60 80 90 60 TXK 50 56 40 51 / 60 80 70 50 TYR 52 56 39 50 / 60 90 90 30 LFK 55 58 43 51 / 60 90 90 50 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CST MON FEB 23 2004 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-241200- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1200 PM CST MON FEB 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS OVER DEEP EAST TEXAS AND NORTHCENTRAL LOUISIANA...WILL GRADUALLY SPREAD NORTH NORTHEAST INTO SOUTHWEST ARKANSAS...EXTREME NORTHEAST TEXAS...AND SOUTHEAST OKLAHOMA THIS AFTERNOON...IN ASSOCIATED WITH A SERIES OF UPPER LEVEL DISTURBANCES TRAVERSING NORTHEAST ACROSS TEXAS...AHEAD OF AN UPPER LEVEL STORM SYSTEM OVER SOUTHERN ARIZONA. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL OVER PORTIONS OF EAST TEXAS... MAINLY SOUTH OF A ALTO...TO HENDERSON...TO CARTHAGE LINE... AND ALSO OVER NORTHWEST AND NORTHCENTRAL LOUISIANA. THESE STORMS SHOULD WEAKEN BY LATE THIS AFTERNOON...BUT ADDITIONAL REDEVELOPMENT WILL OCCUR THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... THE UPPER LEVEL STORM SYSTEM WILL MOVE EAST INTO WEST TEXAS TUESDAY MORNING...AND INTO EAST TEXAS BY EARLY EVENING. RAIN AND THUNDERSTORMS WILL INCREASE IN COVERAGE FROM WEST TO EAST ACROSS THE REGION TUESDAY AFTERNOON AND TUESDAY NIGHT...BEFORE ENDING WEDNESDAY MORNING. HEAVY RAIN WILL BE POSSIBLE ACROSS EAST TEXAS LATE TUESDAY AFTERNOON...SPREADING EAST INTO NORTHCENTRAL LOUISIANA TUESDAY NIGHT. AFTERWARDS...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS...MAY BE NEEDED ACROSS PORTIONS OF EAST TEXAS AND NORTHCENTRAL LOUISIANA THIS AFTERNOON...BUT ARE NOT EXPECTED TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1237 PM CST MON FEB 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1115 AM HAIL 12 W NACOGDOCHES 31.61N 94.86W
02/23/2004 0.75 INCH NACOGDOCHES TX TRAINED SPOTTER
HAIL COVERED THE GROUND FOR A SHORT TIME.
&&
03PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
254 PM CST MON FEB 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL PLEASANT HILL 31.82N 93.52W
02/23/2004 0.88 INCH SABINE LA LAW ENFORCEMENT
0226 PM HAIL GRAND CANE 32.08N 93.81W
02/23/2004 0.88 INCH DE SOTO LA TRAINED SPOTTER
COVERING THE GROUND
0230 PM HAIL MANSFIELD 32.03N 93.70W
02/23/2004 1.75 INCH DE SOTO LA TRAINED SPOTTER
&&
#9The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384972.